Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 102, NWS Sioux Falls, SD

May 29, 20226 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 29, 2022, 2:10 AM CDT for 6 counties in South Dakota. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2022, 2:10 AM CDT (07:10 UTC)
Expired
May 29, 2022, 3:15 AM CDT
In force
65 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Bon Homme County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:45 AM CDTHAIL 16 N Tyndall, SDMOSTLY NICKELS BUT A FEW UP TO QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 9:52 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2671 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WUUS53 KFSD 290710
SVRFSD
SDC009-023-035-043-061-067-290815-
/O.NEW.KFSD.SV.W.0102.220529T0710Z-220529T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
210 AM CDT Sun May 29 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southern Davison County in southeastern South Dakota...
  Southeastern Charles Mix County in south central South Dakota...
  Bon Homme County in southeastern South Dakota...
  Douglas County in south central South Dakota...
  Southern Hanson County in southeastern South Dakota...
  Hutchinson County in southeastern South Dakota...

* Until 315 AM CDT.

* At 209 AM CDT, severe thunderstorms were located along a line
  extending from near Corsica to near Armour to near Wagner, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Armour and Corsica around 215 AM CDT.
  Delmont around 220 AM CDT.

Other locations in the path of these severe thunderstorms include
Parkston, Tripp, Dimock, Ethan, Kaylor, Scotland, Milltown and
Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4287 9825 4288 9832 4293 9841 4293 9844
      4295 9847 4311 9846 4339 9862 4350 9843
      4350 9832 4356 9832 4357 9830 4357 9764
      4295 9764 4286 9823
TIME...MOT...LOC 0709Z 226DEG 34KT 4343 9846 4324 9834 4302 9832 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kalin
2 follow-up statements
634 
WWUS53 KFSD 290723
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
223 AM CDT Sun May 29 2022

SDC009-023-035-043-061-067-290815-
/O.CON.KFSD.SV.W.0102.000000T0000Z-220529T0815Z/
Davison SD-Charles Mix SD-Bon Homme SD-Douglas SD-Hanson SD-
Hutchinson SD-
223 AM CDT Sun May 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHERN DAVISON...SOUTHEASTERN CHARLES MIX...BON HOMME...
DOUGLAS...SOUTHERN HANSON AND HUTCHINSON COUNTIES...

At 223 AM CDT, severe thunderstorms were located along a line
extending from 10 miles west of Dimock to near Delmont to near Avon,
moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Tripp around 230 AM CDT.

Other locations in the path of these severe thunderstorms include
Parkston, Kaylor, Dimock, Tyndall, Ethan, Milltown, Scotland, Tabor
and Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4287 9825 4288 9832 4293 9841 4293 9844
      4295 9847 4311 9846 4339 9862 4350 9843
      4350 9832 4356 9832 4357 9830 4357 9764
      4295 9764 4286 9823
TIME...MOT...LOC 0723Z 255DEG 43KT 4344 9819 4325 9806 4302 9812 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kalin
191 
WWUS53 KFSD 290747
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
247 AM CDT Sun May 29 2022

SDC023-035-043-290757-
/O.CAN.KFSD.SV.W.0102.000000T0000Z-220529T0815Z/
Davison SD-Charles Mix SD-Douglas SD-
247 AM CDT Sun May 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DAVISON...
SOUTHEASTERN CHARLES MIX AND DOUGLAS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southeastern South Dakota.

LAT...LON 4310 9809 4331 9798 4357 9764 4295 9764
      4299 9807
TIME...MOT...LOC 0747Z 230DEG 31KT 4309 9785 

$$

SDC009-061-067-290815-
/O.CON.KFSD.SV.W.0102.000000T0000Z-220529T0815Z/
Bon Homme SD-Hanson SD-Hutchinson SD-
247 AM CDT Sun May 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHERN BON HOMME...SOUTHEASTERN HANSON AND CENTRAL HUTCHINSON
COUNTIES...

At 247 AM CDT, a severe thunderstorm was located 7 miles north of
Tyndall, moving northeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Tabor, Kaylor, Scotland and Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4310 9809 4331 9798 4357 9764 4295 9764
      4299 9807
TIME...MOT...LOC 0747Z 230DEG 31KT 4309 9785 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kalin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:06 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 28, 11:06 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1106 PM CDT Sat May 28 2022

.SHORT TERM...(This Evening through Sunday)
Issued at 237 PM CDT Sat May 28 2022

An upper level wave was moving east of the area this afternoon and
was bringing a westerly component to the low level winds, thus
keeping low level moisture to a minimum. With this in mind any
potential instability that exists is unattainable as we are fully
capped at all levels, so for now do not expect any late afternoon or
early evening development. There will be another wave that will move
onto the Western High Plains this evening which will enhance return
flow and bring some cooling aloft which should support thunderstorm
development west of the Missouri River. These storms will try to
move into areas near and west of the James River from mid evening
into the early overnight hours. Given the very dry low levels the
main threat from these storms will mainly be strong wind gusts but
also a smaller chance for hail. Confidence in this threat for severe
weather is a bit low. After roughly midnight the low level jet will
increase and bring some stronger forcing to area east of the James
River. This forcing will also be fighting that drier air and the
capping inversion, but some scattered potential will exist, with the
better chance north of I-90 into southwest MN. Isolated severe
storms will be possible with this activity and confidence in this is
also on the lower side.

Sunday will see the area remain in an enhanced risk for severe
storms. Once again the late afternoon and early evening development
may be tough as a fairly strong capping inversion looks to be in
place and with some good indications for mid clouds enhanced heating
seems unlikely. However after about 3z a stronger wave will lift
north through eastern NE and help back the low level flow. A fairly
solid elevated shear profile as well as moderate instability should
support some fairly strong storms. Due to the timing of this
potential, wind and hail will be the main threats, although some
decent low level shear will be possible near and east of I-29,
especially near northwest IA so if storms can develop before sunset
there would be a possibility of a tornado.

.LONG TERM...(Sunday Night through Saturday)
Issued at 237 PM CDT Sat May 28 2022

Later Sunday night into Monday confidence wanes a bit on development
and potential as the models vary quite a bit on strength and
placement of the upper level wave. This is a very dynamic wave with
a strong boundary in the low levels. Much of Monday should see some
fairly strong backed winds in the low levels which will bring good
chances for rain and thunderstorms to locations west of Interstate
29. Ensemble output does not really give much of a chance for more
than an inch of rain with this forcing but does indicate a decent
chance for over a half an inch so that would be good for an area that
needs some rainfall.

A severe threat will linger for near and east of Interstate 29 as
this upper level low lifts northeast. The capping may not be as
strong Monday afternoon and early evening so with some pretty
impressive shear and plenty of instability there will be a threat
for supercells and tornadoes. Again, a lot will depend upon where
the upper level low pressure move towards but the current trajectory
would suggest the better chances for the higher end severe weather
would be east of Interstate 29. Will have to wait and see.

Once this wave moves through Monday night into Tuesday cooler air
will settle in and the better instability will be south of the area
through most of next week. The main story for next week will be
temperatures at or below normal, but not too cool.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1105 PM CDT Sat May 28 2022

Latest radar imagery shows showers and storms starting to drift
eastward into portions of the James River Valley. As alluded to in
the previous discussion, can't rule out the possibility of seeing a
storm or two impact both KHON and KFSD between 06-11z, causing cigs
and vsbys to briefly drop to MVFR levels. Winds during this time
should largely remain out of the E/SE, with gusts ranging between 15
to 25 mph.

Otherwise, look for quiet conditions to gradually return near
daybreak, though MVFR cigs may linger along and north of I-90 though
mid-morning. Showers and storms, a few of which could become severe,
return Sunday evening as a cold front advances toward the region.
However, due to lower confidence in exact location, have opted to
only cover storm chances with a PROB30 Group for the time being.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...SST
Hazardous weather outlook, May 28, 4:00 PM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
400 PM CDT Sat May 28 2022

SDZ038-039-050-052>054-057>061-063>065-068-292100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
400 PM CDT Sat May 28 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms return to the region this holiday weekend,
beginning this evening as storms move across central and eastern
South Dakota. The primary severe weather threat this evening will be
damaging wind gusts in excess of 70 mph, with isolated hail up to
half dollar size also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional rounds of thunderstorms are possible by Sunday evening,
and again late Monday. Although a few storms may become strong to
severe, the greater severe weather threat appears to be near and
east of Highway 81.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-292100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Yankton-Union-
400 PM CDT Sat May 28 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms return to the region this holiday weekend,
beginning tonight. Isolated strong to severe storms are possible,
mainly after midnight. The strongest storms may produce hail up to
half dollar size, and possibly a few wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional rounds are severe weather are possible Sunday evening and
overnight, and again late Monday into Monday evening. Each of these
periods could see all modes of severe weather, including large hail,
damaging winds, and perhaps a few tornadoes. Remain aware of the
forecast and evolving severe weather risks this holiday weekend,
especially if you have outdoor plans.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 29, 12:24 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1224 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     TSTM WND GST     5 W PLANKINTON          43.71N 98.58W
05/29/2022  M71 MPH          AURORA             SD   MESONET

            MESONET STATION 214 SD RWIS PLANKINTON.

&&
Local storm report, May 29, 12:34 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     3 NNW WOLSEY            44.46N 98.50W
05/29/2022  M57 MPH          BEADLE             SD   MESONET

            MESONET STATION 164 SD RWIS WOLSEY.

&&
Local storm report, May 29, 12:35 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1235 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     TSTM WND GST     5 W PLANKINTON          43.71N 98.58W
05/29/2022  M71 MPH          AURORA             SD   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 5
            W PLANKINTON. MESONET STATION 214 SD RWIS
            PLANKINTON.

&&
Local storm report, May 29, 1:05 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     4 ESE FORESTBURG        44.01N 98.03W
05/29/2022  M69 MPH          SANBORN            SD   MESONET

            MESONET STATION 6 SD RWIS FORESTBURG.

1245 AM     TSTM WND GST     2 NNW HURON             44.39N 98.23W
05/29/2022  M52 MPH          BEADLE             SD   ASOS

            ASOS STATION KHON HURON REGIONAL AIRPORT.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:18 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDAurora, Beadle, Davison, Jerauld, Sanborn57 min
May 29, 12:58 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Lake, Miner, Sanborn32 min
May 29, 1:22 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory53 min
May 29, 2:43 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Turner, Yankton47 min
May 29, 3:27 AM CDTSevere Thunderstorm WarningFSDHutchinson, Lincoln, McCook, Minnehaha, Turner, Yankton48 min
May 29, 3:43 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Minnehaha, Turner47 min
May 29, 4:26 AM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.